Even though one poster said they never heard of anyone taking Lithium to get high, does not mean that they don't and that it doesn't.
Youths today take so many different kinds of drugs to get high. The biggest abuse is of prescription drugs, because they seem to be so readily available, from home medicine cabinets to the street.
I don't know if your son was diagnosed with bi-polar disorder, but if he wasn't, he is somehow using it as a mind altering drug.
Your brain reacts the same way to any mind-altering substance, and it will change it's structure once its neurons have been activated by the drug. Addictive substances attach to the brain's neurons and initially activate them to release the brain's natural "feel-good" chemicals, such as serotonin, dopamine, etc. As time goes on with continued use, the brain stops making it's natural chemicals, and the drug stimulates the neuron to make you feel better. That is why when the substance is stopped, you feel crappy, because your brain is craving for feel-good chemicals, and your brain hasn't been producing them, and you are no longer taking addictive substance. Hence, the withdrawal of the brain begins. You have permanently changed your brain structure, which will never be the same again. You can only hope for healing, but your brain will never be the same; and until your brain begins to remanufacture your natural feel-good chemicals, you will experience withdrawal symptoms.
Watch your son. Because if he has been using Lithium for a while and he stops taking it, his brain will be craving to feel good (withdrawal), and he could graduate to an EXTREMELY addictive drug. I would also check out how to have him taper off the drug, if necessary, as there may be risky side affects if he just stops taking it. Not sure about Lithium.
I would also add to be weary of what doctors have to say about addiction and prescription drugs. They will argue, and a lot do, that some of these drugs are non-addictive. Most doctors have about 6 weeks of learning about addiction in all their years of post-graduate studies, and they really know nothing about addiction compared to addiction specialists. Doctors are influenced by wanting to give an immediate remedy for patients and also by drug company reps, and we know that drug companies seek high profits. That says it in a nutshell.
Just wanted to add my two cents here. Your son may be taking the Lithium because someone told him he can get a "buzz" off of it... it has been know to cause some people to feel like they are in a stupor. Personally, I would ask him who gave it to him and what they told him it would do for him. Once you get those answers, offer him this bit of education on the drug he had in his possession: "Here's what the person that gave this to you probably forgot to mention about this pill: Lithium can give you a buzzed feeling, but it can also cause-seizures, memory loss, involuntary muscle movements, circulatory collapse, diarrhea, incontinence, hair loss, muscle deterioration, and skin lesions!". Education is the best form of prevention and since the most abused drugs today are prescription meds, parents should actively seek to educate themselves as well. Hopefully you have such a relationship with your son that will encourage him to talk to you about anything (such as drugs) and listen to what you have to say. I wish you well in this matter and hope things work out for you and your son. Good luck.
- Lithium Information for Consumers
- Lithium Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lithium (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 31 Oct 2009 • 1 answer
I am curious about young kids and taking lithium, my son is 11 and is on serequal. would lithium wo?
Posted 12 Jan 2010 • 3 answers
Lithium - My son has been taking Lithuim for about 3 weeks. I am witnessing bursts of aggression and
Posted 6 Sep 2010 • 1 answer
Posted 16 Apr 2011 • 3 answers
My 16 year old son just starting taking lithium 300 mg, is aggression and being combativeness a side
Posted 26 Mar 2012 • 6 answers